Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Goodland, KS

June 16, 2019Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 16, 2019, 5:33 PM CDT for Rawlins County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 5:33 PM CDT (22:33 UTC)
Expired
Jun 16, 2019, 8:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:15 PM CDTHEAVY RAIN 37 Nw Herndon, KSNEARLY 3 INCHES OF RAIN FELL 7-10 MILES NW OF HERNDON DURING THE PAST 3 HOURS. NO FLOODING OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WGUS53 KGLD 162233
FFWGLD
KSC153-170130-
/O.NEW.KGLD.FF.W.0020.190616T2233Z-190617T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
533 PM CDT Sun Jun 16 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Rawlins County in northwestern Kansas...

* Until 830 PM CDT.

* At 533 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4000 10090 3983 10078 3987 10100 4000 10106

$$

DDT
1 follow-up statement
015 
WGUS73 KGLD 170129
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
829 PM CDT Sun Jun 16 2019

KSC153-170137-
/O.EXP.KGLD.FF.W.0020.000000T0000Z-190617T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-
829 PM CDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RAWLINS COUNTY WILL
EXPIRE AT 830 PM CDT...

As much as 2 to 3 inches of rain fell in northeast portions of 
Rawlins County over the past 3 hours, however, rainfall has ended 
and no flooding has been observed or reported. As a result, the 
Flash Flood Warning will be allowed to expire.

LAT...LON 4000 10090 3983 10078 3987 10100 4000 10106

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:09 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 3:09 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
209 PM MDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Jun 16 2019

Scattered thunderstorms have developed in the expected areas north
of Interstate 70 in response to shortwave trough coming out of
southeast Wyoming around an upper low centered in the northern
plains. Expect this activity to continue to slide generally east
with stronger storms more southeast. Another cluster is expected
to move out of northeast Colorado this evening over the same
general area. Already had a report of golf ball sized hail near
Imperial, Nebraska, with initial activity, so cannot rule out
some isolated large hail with first cluster, then probably more of
a wind threat with the second cluster this evening as instability
declines but sufficient dcape persists. Convection will gradually
weaken and diminish during the overnight hours. Low temperatures
will be in the 50s.

The synoptic set up for Monday changes very little. There is
perhaps a slight southern shift in the track of the incoming
shortwave trough compared to today, and the wave appears a little
stronger. Instability also will be higher, peaking at around 2500
j/kg at 00z compared to 1500 j/kg today. Deep layer shear will be
slightly weaker, however, around 25 kts. All of this translates to
a slight risk of severe thunderstorms Monday afternoon and
evening, with large hail and damaging winds the main threats. Will
have to monitor for flash flooding as well, with repeated heavy
rainfall in the same areas. High temperatures on Monday will be in
the lower 80s and lows Monday night in the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1257 PM MDT Sun Jun 16 2019

Synopsis... Widespread showers and thunderstorms are expected across
the Tri-State area Tuesday morning through the overnight hours to
early Wednesday. While some isolated severe weather with damaging
winds and large hail cannot be totally ruled out, the main weather threat
Tuesday will be flash flooding with the highest potential in
locations which receive significant rainfall Monday and again
Tuesday. Isolated showers and thunderstorms stick around through
the afternoon and early evening hours Wednesday when again severe
weather will be possible with the main threats being damaging
winds and large hail. Drier weather is expected Wednesday evening
through the late afternoon hours Thursday. Isolated showers and
thunderstorms will be possible for much of the Tri-State area
Thursday afternoon and evening.

The weekend continues to look wet with chances for showers and
thunderstorms for at least some large portions of the forecast area
Friday through Sunday, especially in the afternoon and evening
hours. Severe weather cannot be ruled out for next weekend at this
time. High temperatures will be in the 70s Tuesday and Wednesday
before warming up to the 80s Thursday and Friday, then cooling down
to the upper 70s to low 80s for next weekend. Low temperatures will
generally be in the 50s throughout the long term forecast period.

Discussion... A weak upper-level trough over the far southwestern
United States will bring increased chances for showers and
thunderstorms across the Central High Plains throughout the day on
Tuesday and into Wednesday morning. As this trough weakens, strong
northwest flow will develop aloft over the Tri-State area which will
lead to the formation of progressive upper-level shortwave troughs.
These shortwave troughs will keep the chances for showers and
thunderstorms in the forecast Wednesday through Thursday, especially
in the afternoon and evening hours.

By Thursday afternoon, a strong longwave upper-level trough begins
to deepen over the northern portion of the Mountain West. This
strengthening trough will promote widespread upper-level support for
ascent and repeated chances for showers and thunderstorms Thursday
evening through this coming weekend, especially in the afternoon and
evening hours when instability will be at the greatest. Even as this
upper-level trough exits the region Saturday, another developing
longwave trough will develop over the western United States and
bring persistent chances for showers and thunderstorms to the
Central High Plains through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun Jun 16 2019

Main aviation concern will be thunderstorm chances tonight. Until
then, expecting VFR conditions at both KGLD and KMCK with light
southerly winds. Thunderstorms will develop in northeast Colorado
by late this afternoon and move into southwest Nebraska/northwest
Kansas this evening. Best coverage will be in Nebraska, so
included a VCTS at KMCK this evening. Confidence low that storms
will make it to KGLD, so will not mention at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...PATTON
AVIATION...024
Hazardous weather outlook, Jun 16, 4:25 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 AM MDT Sun Jun 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
325 AM MDT Sun Jun 16 2019 /425 AM CDT Sun Jun 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated severe thunderstorms will be possible north of Interstate 70
in northeast Colorado, southwest Nebraska, and extreme northwest
Kansas late Sunday afternoon and evening. Quarter size hail and wind
gusts up to 65 mph will be the primary hazards.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Episodic showers and thunderstorms are expected across the Tri-
State area on Monday and Tuesday. Severe thunderstorms and locally
heavy rainfall will be possible on both days, primarily during the
late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 16, 3:17 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 PM CDT Sun Jun 16 2019

NEZ080-162045-
Hitchcock NE-
317 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wauneta, or 17 miles northwest of Trenton, moving east
at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hitchcock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4025 10113 4025 10132 4032 10132 4034 10114
TIME...MOT...LOC 2017Z 261DEG 6KT 4029 10131

DDT
Special weather statement, Jun 16, 3:39 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
239 PM MDT Sun Jun 16 2019

NEZ079-080-162115-
Hitchcock NE-Dundy NE-
239 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES UNTIL 315 PM MDT/415 PM CDT/...

At 238 PM MDT/338 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Wauneta, or 14 miles southeast of Imperial, moving
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 10113 4022 10134 4035 10146 4035 10125
TIME...MOT...LOC 2038Z 318DEG 9KT 4039 10142

DDT
Special weather statement, Jun 16, 4:22 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
422 PM CDT Sun Jun 16 2019

KSZ002-NEZ080-162145-
Rawlins KS-Hitchcock NE-
422 PM CDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ludell, or 12 miles south of Trenton, moving east at
10 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Rawlins and southeastern Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3995 10105 4005 10107 4008 10082 3996 10080
TIME...MOT...LOC 2122Z 260DEG 7KT 4000 10103

DDT
Special weather statement, Jun 16, 4:44 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Sun Jun 16 2019

NEZ079-080-162215-
Hitchcock NE-Dundy NE-
344 PM MDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 344 PM MDT/444 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Champion
to 8 miles northwest of Benkelman to 7 miles northeast of Haigler.
Movement was east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4011 10130 4011 10177 4035 10180 4035 10133
TIME...MOT...LOC 2144Z 270DEG 19KT 4034 10171 4011 10167 4005 10181

DDT
Special weather statement, Jun 16, 5:05 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM MDT Sun Jun 16 2019

NEZ079-080-162230-
Hitchcock NE-Dundy NE-
405 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
EASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 405 PM MDT/505 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Enders
Reservoir State Recreation Area to 6 miles northwest of Benkelman to
12 miles east of Haigler. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Benkelman and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10138 4000 10173 4009 10171 4035 10177
      4035 10129
TIME...MOT...LOC 2205Z 276DEG 10KT 4034 10158 4010 10164 4001 10170

DDT
Local storm report, Jun 16, 5:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     BENKELMAN               40.05N 101.54W
06/16/2019  M52 MPH          DUNDY              NE   MESONET

            52 MPH GUST MEASURED BY OBSERVATION SITE IN
            BENKELMAN AT 4:20 PM MDT.

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:46 PM CDTSpecial Weather StatementGLDCheyenne14 min
Jun 16, 6:21 PM CDTSpecial Weather StatementGLDCheyenne24 min
Jun 16, 6:26 PM CDTSpecial Weather StatementGLDCheyenne19 min
Jun 16, 6:50 PM CDTSpecial Weather StatementGLDSherman25 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.